Posted by: Fustrated | 2012-10-31

Eating for Anxiety


In the past 6 months I have had high anxiety levels and many anxiety attacks. I often feel so hungry (even if I have only just eaten an hour or two ago) but if I don''t eat then I feel sick, faint, headaches and sometimes vomit. The anxiety feeds the nausea and the nausea feeds the anxiety.
I take 15-30mg Mirteron at night (generic of remeron - anti-depressant) and 0.25-0.50mg Alzam when I feel an anxiety attack starting.
How can I combat this eating disorder - I am already 9 kg heavier than I want to be. I am 36, weight 58kg and height not much more than 5ft.
I feel tired all the time as well.
For breakfast I usually eat 1 slice brown toast with one scrambled egg. I hardly ever drink coffee but I do drink tea. Lunch is usually leftovers (usually protein with either salad or vegs and some form of carbohydrate). Snacking is a problem though : I am eating a lot of white bread toast in between meals cos it is easy and its one of the only things I can manage when I am queasy. Sometimes I have biltong and yoghurt which does sustain me IF I am NOT NAUSEOUS. I have also used the ultra lean protein diet fuel shake which helps a bit.
I don''t know what I can use for snacks that is healthy and not expensive (I dont eat nuts) and carrots/cucumber does not satisfy me.
For example this morning I woke at 4h15 and had a yoghurt cos I was hungry. Then I was nauseous and eventually vommitted at about 5h30. All I could manage was a slice brown toast and marmite and then almost a full slice of brown toast and scrambled egg. I am constantly hungry this morning and up to now (11h50) have had an additional 3 cups of tea and 4 slices of white toast! I cant stand this anymore I know I will put on too much weight and its not healthy snacks.. please advise.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageEating Disorders Expert

Yes, it does seem that there is definitely an interaction between your anxiety and your comfort/binge eating. You are already on an anxiolytics for your anxiety and panic attacks, so from a medication point of view, you are probably being well managed. However, you need to be assured that none of your medication is having the side effect of increasing your appetite. I would also suggest that you look at attending some cognitive behavioral therapy to bridge the gap between your understanding of what is happening and the way your feelings/emotions are throwing you off course. Look for someone that hopefully specialized in eating disorders and/or anxiety, as you might benefit from some quite simple coping skills to deal better with your anxiety, rather than habitually turning to food for comfort. Let me know where you live, and I might be able to email you a recommendation.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Fustrated | 2012-11-08

HI there

I am in Johannesburg - West Rand. Email address

I also was attacked and robbed at knifepoint just over 3 weeks ago in my home and slapped around - so this has sent my anxiety levels to an all time high... I am on dormicum at night as well as the 15mg Mirteron. I just don''t know what to do about this constant hunger - will speak to my doctor about it and I am also going for trauma councelling

Reply to Fustrated
Posted by: Taya | 2012-11-02

Sorry it autocorrected- it is molipaxin. Maybe there is something you can add to your supper or snack on before bed to help with the early morning cravings? Or maybe you are waking up for other reasons (anxiety/ depression) and so dealing with that more effectively would stop then?

Reply to Taya
Posted by: Fustrated | 2012-11-01

HI, yes its a daily struggle - I want to be healthy and fit and not overweight (dont want to be too skinny either). I have not heard about Molaxin... I tried aropax which made me nauseous and also Cipralex which was even worse. I need something to relieve the anxiety when I sleep but doesnt have nausea or weight gain side effects but I will discuss it with her.
I have a friend who is a nutritionalist who did try to help me but I think I got lazy and now I''ve lost the meal plan she gave me. I don''t have a problem making healthy main meals - its just the inbetween (gap filler) snacks that are becoming my downfall
I also always wake up EARLY like 3am of 4am really starving and have to eat something.

Reply to Fustrated
Posted by: Taya | 2012-10-31

(I am just a reader so not a doctor!). It sounds like you are really battling with this, but I''m not sure if it''s an eating disorder or just disordered eating? I am also on mirteron and one of the down sides of it is weight gain. Could you talk to you psych about possibly changing onto something weight neutral? (I am currently changing over to molaxin).

Also why not go and see a dietician to talk about alternatives for snacking and also foods to stop cravings at different times of the day?

Hope this helps.

Reply to Taya

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.